Association Between the Type and Length of Tumor Necrosis Factor Inhibitor Therapy and Myocardial Infarction Risk in Patients With Psoriasis
August 2013 | Volume 12 | Issue 8 | Original Article | 899 | Copyright © August 2013
Jashin J. Wu MD,a Kwun-Yee T. Poon MS,b and Judith D. Bebchuk ScDb
aDepartment of Dermatology, Kaiser Permanente Los Angeles Medical Center, Los Angeles, CA
bDepartment of Research and Evaluation, Kaiser Permanente Southern California, Pasadena, CA
DESIGN: Retrospective cohort study
SETTING: Between January 1, 2004 and November 30, 2010
PARTICIPANTS: At least 3 ICD9 codes for psoriasis (696.1) or psoriatic arthritis (696.0) (without antecedent MI).
MAIN OUTCOME MEASURE: Incident MI
RESULTS: In the 3 subgroups of TNF inhibitors, 976 received etanercept; 217 received monoclonal antibody; and 480 received etanercept or monoclonal antibody, in addition, 5075 received topical therapy and 2097 received oral therapy. In the Cox proportional hazards analysis, etanercept (HR, 0.53; 95% CI, 0.31-0.92) was associated with a significant reduction of MI risk, compared to topical agents and, monoclonal antibody only (HR, 0.25; 95% CI, 0.06-1.03), and etanercept or monoclonal antibody (HR, 0.53; 95% CI, 0.27-1.06) were associated with a non-significant reduction of MI risk compared to topical agents. Using year 1 as reference, those who received TNF inhibitor therapy at year 2 (HR, 1.15; 95% CI, 0.30-4.44), at year 3 (HR, 1.89; 95% CI, 0.64-5.58), and at year 4 and above (HR, 1.16; 95% CI, 0.46-2.94) had a non-significant increase of MI risk.
CONCLUSIONS: Treatment with etanercept, compared to treatment with topical agents, was associated with a significant decreased risk of MI in psoriasis patients. Treatment with monoclonal antibody and etanercept or monoclonal antibody, compared to treatment with topical agents, was associated with a non-significant decreased risk of MI risk in psoriasis patients. There were no statistically significant changes in risk of MI associated with length of TNF inhibitor treatment.
J Drugs Dermatol. 2013;12(8):899-903.